Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 178, NWS Blacksburg, VA

July 19, 2006Floyd County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2006, 7:08 PM EDT for Floyd County, Virginia. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2006, 7:08 PM EDT (23:08 UTC)
Expired
Jul 19, 2006, 8:15 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Floyd County, VA

The radar

The Roanoke radar (KFCX), 9 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 192308
SVRRNK
VAC063-200015-
/O.NEW.KRNK.SV.W.0178.060719T2308Z-060720T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 815 PM EDT

* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COPPER HILL...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COPPER HILL...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS
STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3714 8014 3704 8028 3693 8027 3695 8018
      3707 8008

$$

JH
1 follow-up statement
000 
WWUS51 KRNK 192344
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT WED JUL 19 2006

VAC063-200015-
/O.CON.KRNK.SV.W.0178.000000T0000Z-060720T0015Z/
FLOYD VA-
744 PM EDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR EASTERN FLOYD COUNTY...

AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FLOYD...MOVING SOUTHWEST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN FLOYD COUNTY AT 800 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS 
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE 
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3714 8014 3695 8038 3677 8042 3695 8018
      3707 8008

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:45 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 19, 2:45 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT WED JUL 19 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
RADAR SHOWING WIDELY SCATTERED TSRA ACROSS THE PERIMETER OF THE
REGION ASSOCIATED WITH OLD OUTFLOW AND OROGRAPHICS OVER THE WEST.
GIVEN GOOD INSTABILITY EXPECT INCREASING CONVECTIVE TREND THRU AT
LEAST EARLY THIS EVENING AS DIFF HEATING PERSISTS OVER THE RIDGES
AND OUTFLOW MEANDERS AROUND. MODELS SUGGEST NEXT WEAK S/W PUSHING SE
ALONG OLD FRONT OVERNIGHT WITH CORRESPONDING MCS DROPPING SOUTH
ALONG THE BLUE RIDGE. THIS LOOKS A BIT SUSPECT BUT SINCE WOULDNT
TAKE MUCH TO KEEP TSRA GOING SIMILAR TO LAST NIGHT PLAN TO INCLUDE
AT LEAST CHANCE POPS MOST SPOTS OVERNIGHT. TEMPS AGAIN NOT QUITE AS
COOL GIVEN MOIST DEWPOINTS AND RESIDUAL CLOUDS AROUND.

OLD BOUNDARY WILL DISSIPATE THU IN RESPONSE TO SLIGHT INCREASE IN
HEIGHTS AND LOW LEVEL SW FLOW DEVELOPING. APPEARS LITTLE FORCING
OTHER THAN OROGRAPHICS/BOUNDARIES BUT ENOUGH DEEP RH AROUND TO
INCREASE TO LOW CHANCE POPS MOUNTAINS WHILE KEEPING SLIGHT CHANCE
OUT EAST. OTHERWISE WILL CALL IT PC AFTER EARLY FOG AND TREND HIGH
TEMPS A BIT ABOVE MOS SIMILAR TO THE LAST COUPLE OF DAYS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
WEAK SURFACE BOUNDARIES MAY CREATE SCATTERED SHOWERS AND
THUNDERSTORMS THURSDAY NIGHT ESPECIALLY IN THE WEST. PLAYED
TEMPERATURES CLOSE TO MOS. THE UNSETTLED WEATHER WILL CONTINUE INTO
THE WEEKEND. GREAT LAKES LOW CENTER WILL PUSH A STRONGER FRONT INTO
THE MID ATLANTIC ON FRIDAY. THE FRONT WILL BECOME STATIONARY OVER
THE REGION WITH SEVERAL WAVES OF LOW PRESSURE RIDING EAST ALONG IT
DURING THE WEEKEND. BEST UPWARD VERTICAL VELOCITY AND BEST Q-VECTOR
FORCING IS AT THE 1000-850 AND 850-700 MB LAYERS IS ON FRIDAY AND
FRIDAY NIGHT.

HPC RELIED ON 00Z ECMWF FOR EXTENDED GRIDS AND PROGD CHARTS.
FOLLOWED THE HPCGUIDE FOR MEDIUM RANGE FORECASTS AND ISC GRIDS.
INCREASED POPS ON WEDNESDAY TO BLEND BETTER WITH RLX AND GSP.

&&

.AVIATION...
OVERALL VFR CONDITIONS WILL PREVAIL THRU MUCH OF THE FORECAST
PERIOD. HOWEVER SCATTERED CONVECTION WILL MAKE FOR OCNL MVFR/IFR AT
TIMES ANYWHERE ACROSS THE REGION INTO TONIGHT. THUS PLAN TO INCLUDE
CB MENTION OR TEMPO GROUP MOST SPOTS INTO AT LEAST THIS EVENING.
ALSO FOG AGAIN LIKELY ESPCLY LWB WHERE VSBY AOB 1 MILE LIKELY WITH
MVFR CONDITIONS POSSIBLE LYH/DAN BY MORNING. ANY LOW CLOUDS/FOG
BREAK FOR VFR CONDITIONS UNDER LIGHT WINDS THU MORNING...WITH MOST
ADDED CONVECTION LIMITED TO THE MOUNTAINS IN THE AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH/KK/JH
Hazardous weather outlook, Jul 19, 3:45 PM EDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT WED JUL 19 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201945-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
345 PM EDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THROUGH THIS EVENING. SOME OF THE STORMS MAY PRODUCE VERY HEAVY RAIN
AS WELL AS ISOLATED DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOME OF THE THUNDERSTORMS MAY CONTAIN LOCALLY HEAVY RAINS
THURSDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

In the hours before

Local storm report, Jul 19, 2:45 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND DMG     WYLLIESBURG             36.85N 78.58W
07/19/2006                   CHARLOTTE          VA   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWN.

&&

HYSELL
Local storm report, Jul 19, 3:57 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             2 SW LEDA               36.88N 79.11W
07/19/2006  E0.75 INCH       HALIFAX            VA   PUBLIC

&&

HYSELL
Local storm report, Jul 19, 5:04 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             1 E EVINGTON            37.23N 79.27W
07/19/2006  E0.75 INCH       CAMPBELL           VA   TRAINED SPOTTER

&&

JH
Local storm report, Jul 19, 5:30 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             ROANOKE                 37.28N 79.96W
07/19/2006  E0.88 INCH       CITY OF ROANOKE    VA   PUBLIC

0510 PM     HAIL             ROANOKE                 37.28N 79.96W
07/19/2006  E1.00 INCH       CITY OF ROANOKE    VA   PUBLIC

0523 PM     HAIL             ROANOKE                 37.28N 79.96W
07/19/2006  E0.88 INCH       CITY OF ROANOKE    VA   PUBLIC

&&

RMG
Local storm report, Jul 19, 6:13 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             BENT MOUNTAIN           37.15N 80.12W
07/19/2006  E0.75 INCH       ROANOKE            VA   TRAINED SPOTTER

0555 PM     TSTM WND DMG     ROANOKE                 37.28N 79.96W
07/19/2006                   CITY OF ROANOKE    VA   PUBLIC

            PORTION OF ROOF OF VIRGINIA TRANSPORTATION MUSEUM BLOWN
            OFF.

0555 PM     HAIL             SALEM                   37.29N 80.06W
07/19/2006  E0.75 INCH       CITY OF SALEM      VA   FIRE DEPT/RESCUE

0555 PM     TSTM WND DMG     ROANOKE                 37.28N 79.96W
07/19/2006                   CITY OF ROANOKE    VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE

0555 PM     TSTM WND DMG     ROANOKE                 37.28N 79.96W
07/19/2006                   CITY OF ROANOKE    VA   LAW ENFORCEMENT

            PARTIAL COLLAPSE OF ROANOKE TIMES BUILDING.

0605 PM     HAIL             SALEM                   37.29N 80.06W
07/19/2006  E1.00 INCH       CITY OF SALEM      VA   PUBLIC

&&

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:47 PM EDTSevere Thunderstorm WarningRNKTazewell58 min
Jul 18, 10:04 PM EDTSevere Thunderstorm WarningRNKTazewell56 min
Jul 18, 10:22 PM EDTSevere Thunderstorm WarningRNKSmyth53 min
Jul 18, 11:03 PM EDTFlash Flood WarningRNKSmyth117 min
Jul 19, 2:12 PM EDTSevere Thunderstorm WarningRNKCharlotte63 min
Jul 19, 3:05 PM EDTSevere Thunderstorm WarningRNKHalifax85 min
Jul 19, 4:05 PM EDTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg55 min
Jul 19, 4:12 PM EDTSevere Thunderstorm WarningRNKBath78 min
Jul 19, 4:19 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville86 min
Jul 19, 5:01 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington72 min
Jul 19, 5:06 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem54 min
Jul 19, 5:20 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham70 min
Jul 19, 5:42 PM EDTSevere Thunderstorm WarningRNKBedford93 min
Jul 19, 5:44 PM EDTSevere Thunderstorm WarningRNKMontgomery76 min
Jul 19, 5:52 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem68 min
Jul 19, 6:08 PM EDTSevere Thunderstorm WarningRNKPatrick82 min
Jul 19, 6:16 PM EDTSevere Thunderstorm WarningRNKAmherst49 min
Jul 19, 6:17 PM EDTSevere Thunderstorm WarningRNKBotetourt58 min
Jul 19, 6:18 PM EDTSevere Thunderstorm WarningRNKFranklin87 min
Jul 19, 6:28 PM EDTSevere Thunderstorm WarningRNKBuckingham77 min
Jul 19, 7:29 PM EDTSevere Thunderstorm WarningRNKPulaski76 min
Jul 19, 7:41 PM EDTSevere Thunderstorm WarningRNKGrayson79 min
Jul 19, 7:47 PM EDTSevere Thunderstorm WarningRNKCharlotte45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.